Louisiana, 2020Damaging Wind in Louisiana, December 24, 2020
December 24, 2020 · NWS LIX · 1 event in 1 county or zone
A strong cold front swept through the region during the overnight period. A line of thunderstorms accompanied the boundary as it tracked across the local area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front swept through the region during the overnight period. A line of thunderstorms accompanied the boundary as it tracked across the local area. One section of that line of storms briefly strengthened to severe limits and caused minor damage in a neighborhood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 23, 11:41 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Dec 23, 11:41 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1141 PM CST Wed Dec 23 2020
.AVIATION...
Conditions deteriorating as cold front approaches KBTR. Eastern
terminals currently VFR, but that will lower to MVFR in the next
couple of hours. Line of TSRA just ahead of the front should
reach KBTR and KMCB prior to 07z, KHDC around 08z,
KASD/KHUM/KNEW/KMSY 09z-10z, and KGPT prior to 11z. Will carry
gusts to 35 knots/IFR ceilings and visibilities with convection
for now. Expect several hours of MVFR ceilings post frontal
passage before lifting to VFR for the remainder of the forecast
period. Gusty winds in excess of 25 knots will continue for at
least the remainder of the daytime hours for most all terminals
and through much of the evening at KNEW and KMSY.
&&
.PREV DISCUSSION... /issued 857 PM CST Wed Dec 23 2020/
UPDATE...Tornado watch has been issued for the parishes and
counties along and west of I-55. This is a marginal event but
enough LL shear, forcing, and instability is in place across
southwest and south-central LA that could allow a few storms to
overachieve tonight. There has already been a few storms that have
produced damage in western and southwest LA. Mesoanalysis shows a
moist tongue across southwest LA leading to this slightly better
instability but as we progress into the night this doesn't appear
to shift towards southeast LA. Across SELA dewpoints are still
struggling to rise out of the lower 60s and by the time the front
gets here LL moisture may not be able to increase enough to
warrant a watch. That said we still can not rule out a few
overzealous storms. The main driving force will be the very strong
cold front. Looking at WV there is a lot of broad lift streaming
across the region but no real mid level punch so we are relying on
the front to drive these storms.
The rest of the current forecast looks on track and only some
minor changes made. All products have already been updated and
sent and the latest grids should be loaded on the web. /CAB/
PREV DISCUSSION.../issued 445 PM CST Wed Dec 23 2020/
SHORT TERM (Tonight through Saturday)...Forecast has not changed
a great deal from this morning with the same concerns regarding
severe thunderstorm, heavy/excessive rainfall and wind hazards
later tonight and mainly windy conditions and much colder
temperatures and wind chill readings on Thursday/ Christmas Eve. A
full latitude trough and associated strong cold front will be
main features impacting the region through Christmas Day. This
evening into tonight, strong dynamic forcing associated with a
potent 125+ knot jet streak sliding into the region and fairly
strong low level low level southerly jet ahead of the cold front
will produce a line of showers and thunderstorms. This band of
convection should sweep through the region during the late evening
and overnight hours with nearly all of the convection exiting the
far southeastern coastal areas and adjacent coastal waters by
Thursday mid morning.
It still remains uncertain if any thunderstorms will become surface
based overnight and allow severe convective downdrafts or mid level
meso-vortices to mix/develop down to the ground to produce
damaging winds or tornadoes, but the amount of shear may be
sufficient to overcome the lack of instability. The entire event
will be highly conditioned on the amount of instability that
develops through this evening. If temperatures warm or lapse rates
steepen more than forecast, the risk of surface based convection
will increase.
In the immediate wake of the front, strong cold and dry air
advection will take hold. Strong cross gradient northwest flow will
also develop, and a Wind Advisory was issued earlier today for areas
south of Lake Pontchartrain and along the entire coastline late
tonight and Thursday. Temperatures will be significantly cooler with
highs remaining below 50 for most of the day after some areas mainly
coastal areas will see the highs occur early in the day before
temperatures fall. Lows Thursday night will fall into the upper 20s
and lower 30s across most of the forecast area, except for mid 30s
in the New Orleans area and southeast Louisiana coastal areas.
Temperatures would likely be cooler, but continued breezy conditions
will allow for just enough mixing to keep temperatures a few degrees
warmer than the 925mb temperatures would suggest. Wind chills will
fall into the lower to middle 20s over much of the area.
Christmas Day will remain very cold even as high pressure becomes
directly centered over the area and the main low level thermal
trough axis shifts to the east. Highs will struggle to reach 50
degrees once again even with sunny skies, and a very cold night is
anticipated Friday night with lows falling a bit lower than
Thursday night. There is the potential that areas of south
Mississippi to areas of southeast Louisiana north of Lake
Pontchartrain could see lows dip into the middle 20s. Surface high
pressure will remain over the central Gulf coast region Saturday.
Temperatures will remain rather cool, but a bit warmer with highs
in the low to mid 50s under mostly sunny skies.
LONG TERM (Sunday through Wednesday)...A zonal (west to east
flow) will prevail across the Gulf coast states Sunday into early
Monday with surface high pressure moving off to the east of the
central Gulf coast region. This will result in much warmer high
temperatures Sunday after a cold start to the morning. A mid/upper
level low and deep trough are expected to move across the
southwest U.S. and adjacent northern Mexico Monday into Tuesday
which will result in southwest flow over the central Gulf coast
region. The models then diverge on timing of this major trough as
it moves into the central to southern Plains Tuesday night or
Wednesday and then across the mid to lower Mississippi valley
Wednesday night or Thursday. Using a blended approach, Monday and
Tuesday should remain dry and on the mild side with temperatures
expected to be slightly above the late December normals. Tuesday
night into Wednesday may see some rain chances return out ahead of
the next major system, but the main precipitation event and next
cold front look to be during the Wednesday night time frame at
this point. 22/TD
MARINE...Strong onshore flow is still expected to develop over
most or all of the waters this evening, and Small Craft Advisories
remain in effect from this evening through late tonight. A strong
cold front will sweep through the waters late tonight into early
tomorrow morning, and gale conditions are expected to take hold
after the front moves through. Some strong to possibly severe
thunderstorms capable of producing waterspouts and strong winds
over 50 knots could also develop along the front tonight. The gale
conditions will persist through Thursday afternoon and possibly
evening before easing back into small craft advisory range late
Thursday night into Friday. By Friday night, high pressure will be
firmly centered over the area, and winds will quickly fall below
15 knots. Very rough seas of 10 to 16 feet expected on Thursday
will also quickly fall back to 3 to 5 feet by late Friday night.
The high will remain over the area over the weekend with winds of
less than 10 knots and seas of 1 to 3 feet expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 40 49 29 47 / 70 10 0 0
BTR 40 48 31 50 / 70 10 0 0
ASD 41 53 29 51 / 100 40 0 0
MSY 44 52 35 50 / 90 40 0 0
GPT 44 55 31 48 / 100 60 0 0
PQL 43 59 29 49 / 100 70 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 4 PM CST Thursday for LAZ046-049-056>070.
GM...Small Craft Advisory until 3 AM CST Thursday for GMZ530-532-534-
536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory from midnight Thursday night to noon CST
Friday for GMZ532-536-538-550-552-555-557-570-572-575-577.
Gale Warning from 3 AM Thursday to midnight CST Thursday night
for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...Wind Advisory until 4 PM CST Thursday for MSZ080>082.
GM...Small Craft Advisory until 3 AM CST Thursday for GMZ532-534-536-
538-550-552-555-557-570-572-575-577.
Small Craft Advisory from midnight Thursday night to noon CST
Friday for GMZ536-538-550-552-555-557-570-572-575-577.
Gale Warning from 3 AM Thursday to midnight CST Thursday night
for GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&In the hours before
Special weather statement, Dec 23, 10:41 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1041 PM CST Wed Dec 23 2020
LAZ034>036-MSZ068-240615-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-
1041 PM CST Wed Dec 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
NORTHWESTERN POINTE COUPEE...NORTHWESTERN EAST FELICIANA PARISHES IN
SOUTHEASTERN LOUISIANA AND WILKINSON COUNTIES...
At 1041 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Big Bend to near Simmesport.
Movement was northeast at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jackson, St. Francisville, Centreville, Woodville, Wilson, Norwood,
Wakefield, Spillman, Batchelor, Lettsworth, Fort Adams, Dolorosa and
Crosby.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 200 AM CST for southeastern
Louisiana...and southern Mississippi.
LAT...LON 3132 9110 3128 9106 3084 9106 3073 9175
3086 9182 3087 9180 3097 9181 3104 9172
3104 9165 3097 9166 3104 9156 3112 9162
3122 9158 3124 9155 3122 9153 3123 9149
3128 9149 3132 9145 3137 9122
TIME...MOT...LOC 0441Z 246DEG 28KT 3112 9175 3090 9182
KLGSpecial weather statement, Dec 23, 11:39 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1139 PM CST Wed Dec 23 2020
LAZ036-037-071-MSZ068>071-240630-
St. Helena-Northern Tangipahoa-East
Feliciana-Pike-Wilkinson-Walthall-Amite-
1139 PM CST Wed Dec 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. HELENA...NORTHERN
EAST FELICIANA AND NORTHWESTERN TANGIPAHOA PARISHES...NORTHWESTERN
WALTHALL...PIKE...EAST CENTRAL WILKINSON AND AMITE COUNTIES...
At 1139 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Center Point to near Jackson.
Movement was east at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mccomb, Jackson, Clinton, Liberty, Greensburg, Magnolia, Kentwood,
Summit, Centreville, Gloster, Osyka, Smithdale, Darlington,
Gillsberg, Felps, Easleyville, Tangipahoa and Mccomb Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 200 AM CST for southeastern
Louisiana...and southern Mississippi.
LAT...LON 3133 9004 3100 9030 3100 9034 3094 9034
3078 9046 3079 9120 3081 9123 3085 9107
3120 9107 3123 9100 3135 9084 3135 9011
TIME...MOT...LOC 0539Z 263DEG 47KT 3135 9060 3085 9126
KLGThunderstorm Wind, Ascension
- When
- December 24, 1:30 AM CST to 1:32 AM CST
- Where
- Ascension County, 0.71 mi NW of Weber City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 30.238, -90.887
Several sections of wooden fencing were downed and siding was peeled off multiple houses.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 24, 20201 death · 1 event
- Tornadoes and Damaging Winds in Virginia, December 24 to 25, 2020$356,000 · EF1 · 10 events
- Flash Flooding and Flooding in New York, December 24 to 27, 2020$680,000 · 20 events
- Winter Storm and Winter Weather in Ohio, December 24 to 26, 2020$595,000 · 17 events
- Avalanche and Flooding in New York, December 24 to 26, 2020$292,000 · 59 kt wind · 29 events
- Flash Flooding and Flood in Pennsylvania, December 24 to 26, 2020$290,000 · 17 events
- Tornadoes and Damaging Winds in Florida, December 24, 20204 injured · $5,000 · EF1 · 29 events
- Damaging Winds in North Carolina, December 24, 2020$263,000 · 50 kt wind · 3 events
- Winter Storm in Pennsylvania, December 24 to 26, 2020$125,000 · 3 events
- Heavy Snow and Winter Weather in West Virginia, December 24 to 25, 202039 events
- Damaging Winds in Florida, December 24, 2020$43,000 · 52 kt wind · 7 events
- Tornado and Damaging Winds in North Carolina, December 24, 2020$52,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 927086.